Thunderstorm Wind, Mercer
- When
- August 11, 5:44 AM CST
- Where
- Mercer County, New Boston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.170, -91.000
Roof damaged and power is out.
A cluster of strong thunderstorms formed in northeast Missouri early in the morning, August 11th, 2021. These storms expanded and moved northeast into northern Illinois, with a swath of damaging winds, hail, and very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cluster of strong thunderstorms formed in northeast Missouri early in the morning, August 11th, 2021. These storms expanded and moved northeast into northern Illinois, with a swath of damaging winds, hail, and very heavy rainfall. Some flash flooding was reported in southeast Iowa. As the storms approached the Mississippi River, a large swath of strong winds developed behind the storms, resulting in sustained winds of 40 to 60 mph, and damage through the Quad Cities metro area. This type of event is due to a wake low pressure system, behind the storms. A significant thunderstorm wind event did take place in Bureau county Illinois eastward, where widespread tree and crop damage took place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 11, 5:38 AM CST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Wed Aug 11 2021
...12Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 232 AM CDT Wed Aug 11 2021
At 2 AM, a cool front stretched from a surface low near the
northern tip of Lake Superior to Marquette Michigan, then
southwestward to north of LaCrosse to Spencer Iowa and then
westward to Sioux City. Light rain was falling across southern
Bureau and Putnam Counties with thunderstorms farther to the
south. Temperatures ranged from 79 degrees at Fort Madison and
Moline to 70 degrees at Savanna. Dewpoints were in the upper 60s
to mid 70s across the area.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 232 AM CDT Wed Aug 11 2021
The forecast concerns for today remain heat and thunderstorm
potential. There is a heat advisory for the entire area today from
noon to 7 PM. There is also a slight risk or level 2 risk for
severe thunderstorms today.
In the near term, weak convergence along the 850 low level jet is
producing showers and thunderstorms across portions of central
Illinois early this morning. The low level jet is expect to
intensify over the next couple of hours with scattered showers and
thunderstorms possible along and east of the Mississippi River
through sunrise. Heavy rain and small hail are primary threats.
The airmass across the area is forecast to quickly recover this
morning and into this afternoon ahead of a cold front that will
move across the area this evening before stalling across the area.
Models continue to show sunny skies across the area with high
temperatures surging into the lower 90s once again with dewpoints
in the 70s this afternoon. This will produce heat indices during
the afternoon and early evening of 100 to 106 across the area with
the highest heat indices expected south of Interstate 80 once
again.
This will also recharge the instability for this afternoon and
evening with CAPE values in excess of 4000 J/KG possible once
again. 0 to 6 km shear will increase with the base of a deep 500
mb trough across the Upper Midwest. Expect shear values of around
30 knots with storm moving from northwest to southeast. Models
show the best lift across the area late this afternoon across our
far northwest and then spreading southeastward into west central
Illinois and northeast Missouri later in the evening. Expecting a
line of thunderstorms to develop late afternoon and move
southeastward through the evening. The main threats will be
damaging winds, large hail, as well as heavy rainfall with
precipitable water near 2.00 inches. The CAMs radar simulated
reflectivity seems to support this solution but vary in coverage
and intensity of the storms. The 6 UTC HRRR develops the line
farther to the south and east than the 00 UTC NAM Nest. The rain
chances are a blend of all of these solutions.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 232 AM CDT Wed Aug 11 2021
Storm chances and lingering heat and humidity will extend into
Thursday, then a pattern change will provide cooler, drier weather
Friday through the weekend into early next week. The threat of
severe storms remains through Thursday, albeit lower with only a
Marginal Risk from SPC covering much of the forecast area.
Thursday: At least isolated showers and thunderstorms may be
festering in the far south at the onset and will have slight chances
for this. Otherwise, the next round of storms will likely develop
along a cool front depicted dropping into the north during the
afternoon, advancing into the central and south by evening.
Anticipating another day with strongly unstable air in the warm
sector, where MLCAPES may again reach 3000-4000 J/KG, there may be
strong to severe storms with primarily a damaging wind threat,
mainly across the south late in the day within the Marginal Risk
area. A weak mid level shortwave with 40-50 kt mid level winds
dropping into the area late afternoon and evening may provide enough
shear for more organized storm clusters and a possibly a better
potential for severe storms going into the evening, where higher
pops are mentioned. Storm chances are mentioned through the night,
due to some uncertainty in how fast the front and associated storms
exit to the south.
Temperatures should again climb into the upper 80s to lower 90s,
depending on cloud trends. With dewpoints again well in the 70s, it
will be another uncomfortably humid day. The current combination of
temperatures and dewpoints result in peak heat index values in the
90s to around 100. However, if there is less cloud cover to start
the day, highs could be a few degrees warmer, possibly driving heat
index values into the advisory range, which will need to be watched
in later forecast updates.
Friday through Monday, a northwest upper level flow and surface high
pressure passing from the Northern Plains to the Great Lakes will
provide dry, and somewhat cooler and less humid weather through much
of the weekend. Highs are held in the 80s with overnight lows in the
60s, and possibly 50s in the north. Latest models have a return to a
more progressive zonal upper flow developing around Sunday, which
could bring back at least low chances for thunderstorms. For now,
Sunday through Tuesday are kept dry.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 638 AM CDT Wed Aug 11 2021
Thunderstorms will impact the BRL and possibly the MLI site early
this morning. Otherwise, today will see gusty south to southwest
winds. A front dropping south through the area this afternoon will
likely trigger additional thunderstorms, which are handled with
prob30 wording. While not currently mentioned, these may have
severe wind gusts, along with IFR conditions due to heavy
rainfall.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 7 PM CDT this evening for
Benton-Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-
Henry IA-Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
Linn-Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory from noon today to 7 PM CDT this evening for
Bureau-Carroll-Hancock-Henderson-Henry IL-Jo Daviess-
McDonough-Mercer-Putnam-Rock Island-Stephenson-Warren-
Whiteside.
MO...Heat Advisory from noon today to 7 PM CDT this evening for Clark-
Scotland.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Sheets
AVIATION...SheetsHazardous Weather Outlook National Weather Service Quad Cities IA IL 328 AM CDT Wed Aug 11 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-120830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 328 AM CDT Wed Aug 11 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A heat advisory is in effect for the entire area from noon to 7 PM this evening. Heat index values of 100 to 106 are expected this afternoon into the early evening hours. There is also a Slight Risk for severe thunderstorms across the entire area today and tonight. The primary threats are damaging winds, hail, heavy rainfall, and frequent lightning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Severe storms are possible late Thursday afternoon and evening, mainly south of a line from Stockton, Illinois to Cedar Rapids, Iowa where the Storm Prediction Center has a Marginal Risk. The main severe weather threat will be damaging winds. Heavy rainfall and frequent lightning will also be possible. Very warm and humid conditions will linger through Thursday with heat index readings near 100 in the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed this afternoon and evening. Cousins/Sheets
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG FREEPORT 42.30N 89.63W
08/10/2021 STEPHENSON IL PUBLIC
TREE DOWN NEAR THE INTERSECTION OF IL 26 AND
STEPHENSON ST. PICTURE FROM SOCIAL MEDIA.
0534 PM TSTM WND GST 3 N STOCKTON 42.40N 90.00W
08/10/2021 M51 MPH JO DAVIESS IL CO-OP OBSERVER
VERY HEAVY RAIN ALSO.
0535 PM TSTM WND GST MILLEDGEVILLE 41.96N 89.77W
08/10/2021 E60 MPH CARROLL IL TRAINED SPOTTER
ESTIMATED 55 TO 60 MPH GUST.
0420 PM TSTM WND DMG PRAIRIEBURG 42.24N 91.43W
08/10/2021 LINN IA BROADCAST MEDIA
DELAYED REPORT. LARGE TREE DOWN ALONG WITH
POWER LINES.
0426 PM TSTM WND GST 2 N WHITTIER 42.13N 91.46W
08/10/2021 E70 MPH LINN IA EMERGENCY MNGR
0436 PM TSTM WND DMG MARION 42.04N 91.59W
08/10/2021 LINN IA TRAINED SPOTTER
TREE DOWN ACROSS ROAD ON NORTHEAST SIDE OF
MARION. OTHER GOOD SIZED TREES DOWN AS WELL.
0445 PM TSTM WND GST 3 ENE MARION 42.05N 91.54W
08/10/2021 E60 MPH LINN IA TRAINED SPOTTER
ESTIMATED WIND GUST. HEAVY RAIN ALSO AT TIME
OF WIND REPORT.
0446 PM HAIL 2 WNW MARION 42.04N 91.63W
08/10/2021 E0.25 INCH LINN IA TRAINED SPOTTER
0447 PM TSTM WND DMG 2 W WHITTIER 42.10N 91.51W
08/10/2021 LINN IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR. MULTIPLE TREE
LIMBS DOWN WITH CORN FLATTENED.
0447 PM TSTM WND GST 2 E MARION 42.04N 91.55W
08/10/2021 E60 MPH LINN IA TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WINDS.
0445 PM TSTM WND GST 1 SSW FAIRVIEW 42.07N 91.34W
08/10/2021 M49 MPH JONES IA DEPT OF HIGHWAYS
IADOT RWIS.
0451 PM TSTM WND DMG MORLEY 42.01N 91.25W
08/10/2021 JONES IA PUBLIC
PART OF A TREE BLOWN DOWN ALONG A HOUSE,
PICTURES ON SOCIAL MEDIA. TIME ESTIMATED
USING RADAR.
0418 PM TSTM WND GST DUBUQUE REGIONAL ARPT 42.40N 90.72W
08/10/2021 M48 MPH DUBUQUE IA ASOS
ASOS.
0427 PM HAIL 2 NE DUBUQUE 42.52N 90.66W
08/10/2021 E0.70 INCH DUBUQUE IA TRAINED SPOTTER
OCCURRING NOW.
0355 PM TSTM WND GST 3 N HOPKINTON 42.38N 91.25W
08/10/2021 E60 MPH DELAWARE IA PUBLIC
PUBLIC REPORT OF ESTIMATED 60 MPH WIND GUST.
RELAYED BY COUNTY OFFICIAL.
0544 PM TSTM WND GST CLINTON MUNICIPALITY 41.83N 90.33W
08/10/2021 M46 MPH CLINTON IA AWOS
AT CLINTON AIRPORT.
0309 PM TSTM WND GST INDEPENDENCE AIRPORT 42.45N 91.95W
08/10/2021 M49 MPH BUCHANAN IA AWOS
AWOS.
0312 PM TSTM WND GST 1 W INDEPENDENCE 42.47N 91.92W
08/10/2021 E60 MPH BUCHANAN IA TRAINED SPOTTER
&&Special Weather Statement
National Weather Service Quad Cities IA/IL
511 AM CDT Wed Aug 11 2021
MOZ009-010-111045-
Clark MO-Scotland MO-
511 AM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of southeastern
Scotland and southwestern Clark Counties through 545 AM CDT...
At 511 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rutledge, or 10 miles southeast of Memphis, moving east at 25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
South Gorin around 520 AM CDT.
Other locations in the path of this storm include Wyaconda, Luray and
Kahoka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4026 9195 4030 9195 4030 9218 4039 9221
4052 9175 4026 9167 4025 9174
TIME...MOT...LOC 1011Z 255DEG 24KT 4032 9209
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DCSpecial Weather Statement
National Weather Service Quad Cities IA/IL
538 AM CDT Wed Aug 11 2021
IAZ098-099-ILZ034-MOZ009-010-111115-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
538 AM CDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of northwestern Hancock,
southeastern Van Buren, western Lee, southeastern Scotland and Clark
Counties through 615 AM CDT...
At 538 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Croton to near Wyaconda.
Movement was east at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Croton around 555 AM CDT.
Other locations in the path of these storms include Kahoka,
Donnellson, New Boston, Nauvoo, Warsaw, Montrose, Wayland,
Alexandria, Franklin and St. Francisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4026 9195 4030 9195 4030 9197 4060 9186
4074 9130 4026 9149 4025 9182
TIME...MOT...LOC 1038Z 259DEG 25KT 4055 9181 4034 9189
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DCSpecial Weather Statement
National Weather Service Quad Cities IA/IL
624 AM CDT Wed Aug 11 2021
ILZ025-026-034-035-111200-
Warren IL-Henderson IL-McDonough IL-Hancock IL-
624 AM CDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of northeastern
Hancock, southeastern Henderson, southwestern Warren and northern
McDonough Counties through 700 AM CDT...
At 624 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blandinsville, or 11 miles northwest of Macomb, moving east at 40
mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sciota around 630 AM CDT.
Good Hope around 635 AM CDT.
Roseville around 640 AM CDT.
Other locations in the path of this storm include Bushnell, Little
Swan Lake and Prairie City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4060 9102 4081 9058 4060 9044 4054 9045
4047 9095
TIME...MOT...LOC 1124Z 249DEG 36KT 4057 9084
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
GunkelPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 AM CDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL 1 WNW BURLINGTON 40.81N 91.14W
08/11/2021 E1.00 INCH DES MOINES IA PUBLIC
&&
TJGThe Quad Cities radar (KDVN), 60 km away, was scanning. The volume nearest the first event began at 11:44 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Roof damaged and power is out.
Mping report of strong thunderstorm winds.
Several tree limbs blown down.
A pole barn was destroyed from straight line winds, with the posted being ripped out of the ground.
A tree blown with some flattened corn. Some 2 to 4 inch branches also down.
A large tree branch blown down, approximately 15 to 18 inches in diameter.
Two to six inch diameter tree branches blown down.
Several trees blown down with one on the spotter's house. Power lines down throughout town.
A large evergreen tree snapped halfway up the tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973388, 973379, 973380, 973384, 973382, 973385, 973383, 973386, 973387, 973381.